Nebraska, 2005High Wind in Nebraska, November 28, 2005
November 28, 2005 · NWS LBF · 12 events in 12 counties and zones
A very strong low pressure system moved out of Colorado the Sunday after Thanksgiving and intensified as it moved northeast across the Western and Northern Plains hampering travel on one of the busiest travel weekends of the year. Snow developed over the area Sunday morning with snow accumulations of a trace to 3 inches before tapering off Monday.
Every event with a place to put it; 12 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $324,000
- Crop damage
- None recorded
- Events
- 12
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A very strong low pressure system moved out of Colorado the Sunday after Thanksgiving and intensified as it moved northeast across the Western and Northern Plains hampering travel on one of the busiest travel weekends of the year. Snow developed over the area Sunday morning with snow accumulations of a trace to 3 inches before tapering off Monday. Northwest winds increased significantly Sunday night and continued through Monday afternoon. Damage due to the wind included trees falling on homes and power lines, numerous power lines and poles down, and highway signs destroyed. In Perkins County, the rural electric association reported 150 poles down along with 10 "H" type transmission structures destroyed in the Grainton area.Further east of this area, snow accumulations of 3 to 15 inches combined with the 55 to 75 mph winds to cause blizzard conditions in near zero visibility from Sunday night, November 27th through Monday night, November 28th. Interstate 80 and most secondary roads in the area were closed for 30 to 38 hours. Many travelers were stranded in their vehicles for 12 hours or more after getting stuck in deep snow. Thousands of other travelers spent time in temporary shelters waiting out the storm.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before the first event at Nov 27, 2:11 PM MST, 9 hours 59 minutes earlier.
Area forecast discussion, Nov 27, 2:11 PM MST, 9 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
311 PM CST SUN NOV 27 2005
.DISCUSSION...
LOTS TO LOOK AT TODAY WITH RESPECT TO THE IMPENDING STORM. PRECIP
PROCESSES GOT GOING QUICKLY AFTER 14Z AND HAS CONTINUED TO EXPAND.
PRECIP TYPE HAS BEEN TOUGH TO CALL IN SPOTS THIS MORNING. AREAS
ALONG AND NORTH OF HIGHWAY 2 HAVE BEEN REPORTING A MIX OF ZR AND
IP. SEVERAL ROADWAYS HAVE GOTTEN ICY...THEREFORE ISSUED THE WINTER
WX ADV EARLIER. FURTHER S OF HIGHWAY 2...LBF HAS HAD MAINLY JUST
SNOW AND IS ALREADY STICKING TO THE SURFACES...ABOUT 1.9 INCH...WET
AND SLUSHY. KLNX 88D LOOP SHOWS A NICE SHEAR AXIS ACROSS NORTH
CENTRAL NEBRASKA AND THE RADAR IS PICKING UP ON BRIGHT BAND IN THE
SAME AREA. DESPITE THAT...STILL SOME GOOD PRECIP COMING DOWN THERE.
88D SHOWS NWWD PUSH AT AROUND 4KFT AGL. DRAMATIC DIFFERENCE IN VWP
PRODUCT BETWEEN KLNX AND KUEX. GOOD CELLULAR NATURE TO THE ECHOES S
OF THE SHEAR AXIS INDICATING CONVECTIVE POTENTIAL WHICH IS
CORROBORATED BY LIGHTNING DATA. SHOULD ONLY GET WORSE FROM HIGHWAY 83
EWD TONIGHT.
MODELS IN FAIR AGREEMENT IN MAX PRECIP AXIS EXPECTED THROUGH 00Z
TUE. USING THE NAM FOR DETAILS ABOVE THE SFC...GOOD ISENTROPIC LIFT
THROUGH A DEEP LAYER. CROSS SECTION ANALYSIS HAS GOOD SLOPED
FRONTOGENESIS WITH STRONG LIFT IMPLIED BY AGEOS VERT CIRC. THIS LIFT
OCCURS THROUGH THE -12 TO -17 LAYER AS WELL MAKING BEST USE OF
LARGE MOISTURE CONTENT AVAILABLE. TROWAL AXIS INDICATED BY ALL
MODELS AS IMPLIED BY THE DEEP ISENTROPIC LIFT SO PREVIOUS FCST OF
BLIZZARD WARNING LOOKS GOOD. QUESTION BECOMES WHAT TO DO WITH THE
BLIZZARD WATCH AREA. THERE IS NO QUESTION THAT LIFT...MOISTURE
CONTENT AND POSSIBLE INSTABILITY WILL BE PRESENT IN WATCH AREA AS
WELL...BUT TO WHAT DEGREE AND FOR HOW LONG. BUFKIT SOUNDINGS SHOW
AFTER INITIAL COOLING OF THE COLLUMN THIS AFTERNOON AND EVENING...
THE TEMPERATURE PROFILE DOES NOT CHANGE MUCH THROUGH TOMORROW. THIS
WOULD SUGGEST A GOOD POTENTIAL FOR EFFICIENT SNOW MAKING SHOULD THE
LIFT CONTINUE. THAT LIFT SHOULD BE AT ITS BEST THROUGH MIDNIGHT
BEFORE SHIFTING EWD IN THE MORNING. HOWEVER...THERE SHOULD STILL BE
SNOWFALL OCCURRING. BUFKIT SOUNDINGS SHOW MAX GUST POTENTIAL
EXCEEDING 50 KTS THROUGH THE MORNING...AND IF MOMENTUM IS MIXED
SURFACEWARD THROUGH 800 MB AS SUGGESTED...GUSTS COULD EXCEED 60
KTS...BUT I THINK THAT MAY BE TOO DEEP OF A LAYER. WITH MANY
FACTORS TO CONSIDER INCLUDING THOSE NOT METEOROLOGICAL...WILL OPT
FOR EXPANDING BLIZZARD WARNING INTO THE WATCH COUNTIES AS WELL
THROUGH 6 PM CST...EXCEPT WRN CHERRY. WINTER WX ADVISORY WILL BE
INCLUDED FOR THE REMAINDER OF THE CWA TO ACCOUNT FOR WINDS AND
OCCASIONAL SNOWFALL. WILL HAVE TO WATCH FOR WINDS REACHING WARNING
CRITERIA THOUGH.
FOR THE EXTENDED...SOME UNCERTAINTY ABOUT AMPLITUDE TO THE PATTERN
THROUGH THE END OF THE WEEK. TEMPS GENERALLY BELOW GUIDANCE DUE TO
LIKELY SNOW COVER...ESPECIALLY IN THE EAST. A FLATTER PATTERN WOULD
SUGGEST TIMING ISSUES IN THE LATTER TERM AND WITH NO REAL POTENCY
TO THE SYSTEMS...HAVE GENERALLY GONE SLIGHT OR LOWER POPS.
&&
.LBF WATCHES/WARNINGS/ADVISORIES...
BLIZZARD WARNING THIS EVENING THROUGH 6 PM CST MONDAY FOR
NEZ024-NEZ025-NEZ036-NEZ037-NEZ059-NEZ070-NEZ071.
BLIZZARD WARNING FROM 3 PM THIS AFTERNOON TO 6 PM CST MONDAY FOR
NEZ005-NEZ006-NEZ007-NEZ008-NEZ009-NEZ010-NEZ026-NEZ027-NEZ028-
NEZ029-NEZ038.
WINTER WX ADVISORY 5 PM MST TONIGHT TO 5 PM MST MONDAY NEZ004-NEZ022
NEZ023-NEZ035-NEZ056>NEZ058-NEZ069-NEZ094.
&&
JWS
Hazardous weather outlook, Nov 27, 2:32 PM MST, 9 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
332 PM CST SUN NOV 27 2005
NEZ004>010-022>029-035>038-056>059-069>071-094-281030-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
332 PM CST SUN NOV 27 2005 /232 PM MST SUN NOV 27 2005/
...BLIZZARD WARNING IN EFFECT FOR PARTS OF WESTERN AND NORTH
CENTRAL NEBRASKA...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.
.DAY ONE...TONIGHT.
CAUTION SHOULD BE USED IF TRAVELING ACROSS WESTERN AND NORTH
CENTRAL NEBRASKA TONIGHT. A MIXTURE OF PRECIPITATION WILL CHANGE
TO ALL SNOW THIS EVENING...THEN SNOW TO ACCUMULATE OVERNIGHT INTO
MONDAY. AREAS EAST OF A LINE FROM MERRIMAN IN CHERRY COUNTY TO
HAYES CENTER IN HAYES COUNTY WILL SEE THE GREATEST SNOWFALL AS THE
STORM SYSTEM LIFTS NORTHEAST. AS THE SNOW FALLS WINDS WILL
STRENGTHEN...WITH NORTHWEST WINDS AT 30 TO 40 MPH OVERNIGHT TO
CREATE CONSIDERABLE BLOWING AND DRIFTING OF THE SNOW COVER.
MOTORIST SHOULD ANTICIPATE THE SNOW AND BLOWING SNOW TO REDUCE
VISIBILITY TO LESS THAN A MILE AS THE SNOW FALLS.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
THE STRONG WINDS AND SNOWFALL WILL CONTINUE INTO MONDAY. STORM
TOTAL SNOW ACCUMULATIONS WILL RANGE FROM AROUND 3 INCHES IN THE
FAR WEST...TO NEAR A FOOT IN PARTS OF NORTH CENTRAL NEBRASKA...
INCLUDING PORTIONS OF NORTHERN HOLT AND BOYD COUNTIES. THE SNOW
WILL TAPER OFF ACROSS THE SOUTHWEST MONDAY AFTERNOON AND CONTINUE
OVER THE NORTH AND NORTH CENTRAL UNTIL EVENING AS THE SYSTEM EXITS
NORTHEAST. STRONG NORTHWEST WINDS WILL COMBINE WITH COLDER
TEMPERATURES TO PUSH WIND CHILL VALUES TO NEAR ZERO ON MONDAY.
THEN MONDAY NIGHT THROUGH SATURDAY THE SNOW COVER WILL IMPACT
TEMPERATURES. HIGH TEMPERATURES ARE NOT EXPECTED OUT OF THE
30S...WHILE OVERNIGHT LOWS FALL INTO THE SINGLE DIGITS AND TEENS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. HOWEVER...COOPERATIVE
OBSERVERS ARE ASKED TO CALL THE NATIONAL WEATHER SERVICE OFFICE IN
NORTH PLATTE WITH SNOW AMOUNTS THROUGH THE EVENT.
&&
THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE (ALL LOWERCASE)
KECK
High Wind, Keith
- When
- November 28, 12:10 AM MST to 4:00 PM MST
- Where
- Keith forecast zone
- Measured
- 60 kt (69 mph) measured gust
- Property damage
- $7,000
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 41.199, -101.661 (the zone’s center; the record gives no point)
High Wind, Deuel
- When
- November 28, 8:45 AM MST to 4:00 PM MST
- Where
- Deuel forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 41.112, -102.334 (the zone’s center; the record gives no point)
High Wind, Sheridan
- When
- November 28, 11:00 AM MST to 4:00 PM MST
- Where
- Sheridan forecast zone
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 42.505, -102.409 (the zone’s center; the record gives no point)
High Wind, Chase
- When
- November 28, 11:00 AM MST to 4:00 PM MST
- Where
- Chase forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $12,000
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 40.524, -101.698 (the zone’s center; the record gives no point)
High Wind, Garden
- When
- November 28, 11:00 AM MST to 4:00 PM MST
- Where
- Garden forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 41.619, -102.335 (the zone’s center; the record gives no point)
High Wind, Grant
- When
- November 28, 11:00 AM MST to 4:00 PM MST
- Where
- Grant forecast zone
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 41.915, -101.740 (the zone’s center; the record gives no point)
High Wind, Hayes
- When
- November 28, 11:00 AM MST to 4:00 PM MST
- Where
- Hayes forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 40.525, -101.062 (the zone’s center; the record gives no point)
High Wind, Hooker
- When
- November 28, 11:00 AM MST to 4:00 PM MST
- Where
- Hooker forecast zone
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 41.916, -101.135 (the zone’s center; the record gives no point)
High Wind, McPherson
- When
- November 28, 11:00 AM MST to 4:00 PM MST
- Where
- McPherson forecast zone
- Measured
- 54 kt (62 mph) estimated gust
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 41.568, -101.060 (the zone’s center; the record gives no point)
High Wind, Perkins
- When
- November 28, 11:00 AM MST to 4:00 PM MST
- Where
- Perkins forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $300,000
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 40.851, -101.650 (the zone’s center; the record gives no point)
High Wind, Western Cherry
- When
- November 28, 11:00 AM MST to 4:00 PM MST
- Where
- Western Cherry forecast zone
- Measured
- 54 kt (62 mph) estimated gust
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 42.545, -101.119 (the zone’s center; the record gives no point)
High Wind, Arthur
- When
- November 28, 11:00 AM MST to 4:00 PM MST
- Where
- Arthur forecast zone
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 41.569, -101.696 (the zone’s center; the record gives no point)
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Blizzard in South Dakota, November 28 to 29, 20051 death · $1.9 million · 23 events
- Blizzard and Winter Storm in Nebraska, November 28, 2005$3.0 million · 21 events
- Blizzard in Nebraska, November 28, 2005$250,000 · 12 events
- Damaging Wind in Tennessee, November 28, 2005$400,000 · 65 kt wind · 1 event
- Damaging Winds in Mississippi, November 28, 2005$135,000 · 55 kt wind · 3 events
- Damaging Wind in Mississippi, November 28, 2005$70,000 · 58 kt wind · 1 event
- Blizzard in Kansas, November 28, 2005$50,000 · 2 events
- Tornado in Alabama, November 28, 2005$16,000 · F1 · 1 event
- Tornado in Louisiana, November 28, 2005$50,000 · F0 · 1 event
- Tornado in Mississippi, November 28, 2005$50,000 · F0 · 1 event
- Blizzard in Minnesota, November 28 to 29, 2005$40,000 · 4 events
- Tornado in Alabama, November 28, 2005$39,000 · F0 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5480492, 5480487, 5480485, 5480486, 5480488, 5480489, 5480490, 5480491, 5480493, 5480494, 5480495, 5480496.